Electronic Communications in Probability

Further studies on square-root boundaries for Bessel processes

Larbi Alili and Hiroyuki Matsumoto

Full-text: Open access


We look at decompositions of perpetuities and apply them to the study of the distributions of hitting times of Bessel processes of two types of square root boundaries. These distributions are linked giving a new proof of some Mellin transforms results obtained by DeLong [6] and Yor [17]. Several random factorizations and characterizations of the studied distributions are established.

Article information

Electron. Commun. Probab., Volume 23 (2018), paper no. 39, 9 pp.

Received: 21 May 2018
Accepted: 29 May 2018
First available in Project Euclid: 20 June 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60J65: Brownian motion [See also 58J65]
Secondary: 60G18: Self-similar processes 60J60: Diffusion processes [See also 58J65]

Bessel processes exponential functionals random affine equations square-root boundaries

Creative Commons Attribution 4.0 International License.


Alili, Larbi; Matsumoto, Hiroyuki. Further studies on square-root boundaries for Bessel processes. Electron. Commun. Probab. 23 (2018), paper no. 39, 9 pp. doi:10.1214/18-ECP139. https://projecteuclid.org/euclid.ecp/1529460064

Export citation


  • [1] L. Alili and P. Patie, Boundary-crossing identities for diffusions having the time-inversion property. J. Theoret. Probab. 23 (2010), no. 1, 65–84.
  • [2] J. Bertoin and M. Yor, On subordinators, self-similar Markov processes and some factorizations of the exponential variable. Electron. Comm. Probab. 6 (2001), 95–106.
  • [3] J. Bertoin, M. Yor, Exponential functionals of Lévy processes. Probab. Surv. 2 (2005), 191–212.
  • [4] A.N. Borodin; P. Salminen: Handbook of Brownian motion: facts and formulae. Birkhauser, 2002.
  • [5] David, M., DeLong, Crossing probabilities for a square root boundary by a Bessel process. Comm. Statist. A–Theory Methods 10 (1981), no. 21, 2197–2213.
  • [6] David, M. DeLong, Erratum: "Crossing probabilities for a square root boundary by a Bessel process” [ Comm. Statist. A–Theory Methods 10 (1981), no. 21, 2197–2213; MR 82i:62119]. Comm. Statist. A–Theory Methods 12 (1983), no. 14, 1699.
  • [7] D. Dufresne, The distribution of a perpetuity, with applications to risk theory and pension funding, Scand. Actuarial J. No. 1–2 (1990), 39–79.
  • [8] N. Enriquez, C. Sabot and M. Yor, Renewal series and square-root boundary for Bessel processes, Elect. Comm. in Proba. 13 (2008), 649–652.
  • [9] A. Göing-Jaeschke and M. Yor, A survey and some generalizations of Bessel processes, Bernoulli 9 (2003), 313–349.
  • [10] Charles M. Goldie, Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab. 1 (1991), no. 1, 126–166.
  • [11] I.S. Gradshteyn; I.M. Ryzhik: Table of integrals, series and products. Elsevier Academic Press, Sixth Edition, 2000.
  • [12] H. Kesten, Renewal theory for functionals of a Markov chain with general state space, Ann. Probab. 2 (1974), 355–386.
  • [13] N.N. Lebedev, Special Functions and Their Applications, Prentice-Hall Inc., Englewood Cliffs, New Jersey, 1965. xii + 308, 1965.
  • [14] H. Matsumoto and M. Yor, An analogue of Pitman’s $2M-X$ theorem for exponential Wiener functionals, Part I, a time-inversion approach, Nagoya Math. J. 159 (2000), 125–166.
  • [15] P. Patie, Infinite divisibility of solutions to some self-similar integro-differential equations and exponential functionals of Lévy processes. Ann. Inst. Henri Poincaré Probab. Stat. 45 (2009), no. 3, 667–684.
  • [16] D. Revuz and M. Yor, Continuous Martingales and Brownian Motion, 3rd. Ed., Springer, 1999.
  • [17] M. Yor, On square-root boundaries for Bessel processes, and pole-seeking Brownian motion, Stochastic analysis and applications (Swansea, 1983), 100–107, Lec. Notes Math. 1095, Springer, 1984.